Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Salt Lake City, UT

July 12, 2018Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 12, 2018, 6:23 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2018, 6:23 PM MDT (00:23 UTC)
Expired
Jul 12, 2018, 9:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 70 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:05 PM MDTFLASH FLOODWashington, UTNUMEROUS REPORTS OF FLOODING IN WASHINGTON CITY. THERE WERE ALSO SEVERAL SLIDE-OFFS ON I-15 ASSOCIATED WITH THE HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WGUS55 KSLC 130023
FFWSLC
UTC053-130315-
/O.NEW.KSLC.FF.W.0012.180713T0023Z-180713T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
623 PM MDT THU JUL 12 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South central Washington County in southwestern Utah...

* Until 915 PM MDT
    
* At 620 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over The Virgin River bottoms near Washington City and 
  drainages to the north including Qual Creek and Mill Creek.

* If you are traveling along I-15 or living in Washington City, 
  please take measures to ensure your safety now.

* Current radar estimates indicate over 1 inch of rain has fallen in 
  less than 30 minutes.

* Some locations that will experience flooding include...
  St George, Washington, Hurricane, La Verkin, Toquerville, Leeds and
  Bloomington.

LAT...LON 3722 11327 3700 11327 3700 11359 3709 11361
      3732 11350

$$

McInerney/Bonnette
2 follow-up statements
624 
WGUS75 KSLC 130136
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
736 PM MDT THU JUL 12 2018

UTC053-130315-
/O.CON.KSLC.FF.W.0012.000000T0000Z-180713T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
736 PM MDT THU JUL 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR
SOUTH CENTRAL WASHINGTON COUNTY...

At 729 PM MDT, radar estimates over 3 inches of rainfall has fallen 
over the Virgin River near Washington City. Several roads in the 
warned area including I-15 have experienced water over the roadways.

Rainfall continues in the area and flash flooding is anticipated to 
last through the evening hours.  If you plan on traveling through 
this area, please be vigilant for water on the roadways in the area.

Some locations that will experience flooding include...
St George, Washington, Hurricane, La Verkin, Toquerville, Leeds and
Bloomington.

LAT...LON 3722 11327 3700 11327 3700 11359 3709 11361
      3732 11350

$$

McInerney/Bonnette
608 
WGUS75 KSLC 130318
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
918 PM MDT THU JUL 12 2018

UTC053-130325-
/O.EXP.KSLC.FF.W.0012.000000T0000Z-180713T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
918 PM MDT THU JUL 12 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WASHINGTON COUNTY HAS
EXPIRED...

The heavy rain has ended across south-central Washington County, 
with light rain expected to gradually taper off late this evening. 
Flood waters will recede through the night. Please continue to heed 
any remaining road closures.
 
LAT...LON 3722 11327 3700 11327 3700 11359 3709 11361
      3732 11350

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:32 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 12, 3:32 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
332 PM MDT Thu Jul 12 2018

.SYNOPSIS...High pressure over the Great Basin will gradually
shift southward through the weekend, bringing a drying trend over
the northern and central sections of the forecast area. Moisture
will linger over far southern Utah into the weekend.

&&

.SHORT TERM (Through 06Z Monday)...An elongated ridge axis
remains in place across the region this afternoon. Widespread
convection has developed across portions of central and southern
Utah this afternoon despite a fair amount of convective cloud
debris.

Surface dewpoints remain in the 50s and even a few locations in
the 60s this afternoon. Given the moisture levels, more than
adequate instability for pulse convection has developed this
afternoon. As anticipated, deep layer shear is negligible across
much of the state. With the ridge overhead, any synoptic scale
forcing is also negligible.

Afternoon convection has been cold pool/outflow dominated as
expected. This will continue. Much of the CAM guidance supports a
general progression toward an area of convection congealing across
southwest Utah and then move southwestward into the low desert
near Zion National Park and St. George. This may present a flash
flood threat this afternoon and evening across south central and
southwestern Utah.

With drier northwest flow across northern Utah Friday, deeper
moisture will begin to shift southward with outflow dominant
convection mainly impact southern Utah Friday afternoon and
evening. Similar threat exists to today...with collapsing cold
pools creating a persistent area of convection that may impact
southwestern and south central Utah during the late afternoon and
evening. Burn scars across southern Utah will also be vulnerable
once again. Given how widespread convection has been the past few
days, held off on issuing a flood watch for Friday...but this is
something the mid shift will have to consider.

Expect the deepest moisture for the weekend to be across far
southern Utah. The heavy rainfall threat will persist.

.LONG TERM (After 06Z Monday)...Global models continue to diverge
from Monday onward, as the GFS brings a weak shortwave into the
northern forecast area, while ridging continues in the ECMWF. The
GFS solution shuffles precipitation through the north into central
Utah, while the EC continues a moisture flux in the south, with a
southerly mid level flow pushing moisture farther north into Utah by
Tuesday. Thus continued with slight to chance wording for showers
and thunderstorms over much of southern Utah, as well as higher
terrain of northern and central sections of forecast area.
Both the GFS and EC show 7H temperatures warming into midweek,
keeping surface temps well above normals through the end of the
forecast period.

&&

.AVIATION...VFR conditions are expected through the TAF period at
the SLC terminal. Winds will remain NW until about 03Z then shift to
the SE.

&&

.FIRE WEATHER...Deep moisture will remain in place across
southern Utah for the next several days, while drier air slowly
pushes southward...first across northern Utah and then across
central Utah Friday into Saturday. This will result in a decrease
in convective coverage with the decrease in moisture.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Verzella/Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 12, 4:51 AM MDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
451 AM MDT Thu Jul 12 2018

UTZ001>016-019>021-517-518-WYZ021-131100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
451 AM MDT Thu Jul 12 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

With a rather moist air mass in place, showers and thunderstorms
will be scattered over central and southern Utah, primarily this
afternoon and evening. The primary concern is the potential for
heavy rain over southern Utah, with flash flooding a possibility.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a potential for showers and thunderstorms,
primarily over southern Utah and the higher terrain of central
Utah, through the period.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:40 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 13, 5:14 PM MDTFlash Flood WarningSLCIron3 hr
Jul 13, 5:41 PM MDTFlash Flood WarningSLCGarfield, Kane, San Juan5 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.